8558 Background: In recent years there has been a proliferation of Ambulatory Chemotherapy Treatment Centers (ATC). The incidence of hypersensitivity and other immediate adverse drug reactions (IADR) in these ATC units have not been well studied. We aim to describe our experience with IADR in our ATC.
METHODS: Retrospective chart review was conducted for all patients in the Adverse Drug Reaction Report database (Maxsys II) for the year 2004. Data was abstracted for demographics, risk factors, clinical characteristics, and outcomes of IADR. Overall frequency of different chemotherapeutic and monoclonal agents infused was obtained for the same period through the pharmacy database.
RESULTS: In 2004, 81,580 chemotherapy infusions were given and 256 IADR (0.31%) were reported. The mean age was 55 years and 45% were males. The most common drugs used were fluorouracil (12.9%), paclitaxel (9.4%), docetaxel (6.1%), carboplatin (5.9%), and gemcitabine (5.8%). The table shows the most prevalent agents that led to IADR. Common symptoms included flushing (52.3%), dyspnea (27.3%), chest discomfort (27%), pruritus (22.7%), and hypertension (18.4%). Diphenhydramine (85.5%), hydrocortisone (37.1%), and dexamethasone (17.2%) were the most common drugs used for treatment of IADR. Common risk factors included previous allergy to medications (43.4%), previous IADR (19.5%), previous reactions to iodide (7.8%), allergies to seafood (1.6%), allergic rhinitis (1.2%), urticaria (1.2%), and asthma (0.8%). Most patients had their chemotherapy resumed and completed (87.9%) on the same day.
DISCUSSION: IADR were rare. Most cases were easily treated and chemotherapy was restarted and completed in the same day. However, they still pose a significant burden to cancer patients. Prospective studies are needed to further evaluate the identified risk factors and most common offending agents in outpatient settings. This will help develop pathways for more effective prevention and treatment of these IADR. [Table: see text] No significant financial relationships to disclose.
|Original language||English (US)|
|Journal||Journal of Clinical Oncology|
|State||Published - Jun 20 2006|